Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 39, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 8, 2004, 1:40 PM EDT for Columbus County, Robeson County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2004, 1:40 PM EDT (17:40 UTC)
- Expired
- Jul 8, 2004, 2:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
Counties Columbus County, NC, Robeson County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1644 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 081740
SVRILM
NCC047-155-081830-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
139 PM EDT THU JUL 8 2004
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA
ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 230 PM EDT
* AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR FAIR BLUFF...OR 13 MILES
NORTHEAST OF MULLINS. THIS STORM WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CERRO
GORDO AND BARNESVILLE.
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3443 7894 3440 7891 3438 7889 3433 7890
3428 7887 3426 7900 3428 7904 3430 7907
3440 7918 3444 7903
$$
HAWKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:45 AM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 8, 9:45 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 945 AM EDT THU JUL 8 2004 .SHORT TERM UPDATE... ONLY SUBTLE DIFFERENCES BETWEEN YESTERDAY AND TODAY. LOW LEVEL THICKNESSES INDICATE MAX TEMPS A COUPLE DEGREES COOLER THIS AFTERNOON...AND THE SEA BREEZE SHOULD HAVE A LITTLE EASIER TIME GIVEN WEAKER WESTERLY FLOW IN LOW LEVELS. PLENTY OF INSTABILITY BUT H7 TEMPS ARE ONLY ABOUT A DEGREE COOLER THAN YESTERDAY. EXPECT ISOLATED TS ACTIVITY ON A RESULTANT TYPE SEA BREEZE BOUNDARY THIS AFTERNOON. ALL THESE TRENDS ARE HANDLED WELL IN THE CURRENT ZFP SO NO UPDATE PLANNED. && .MARINE... WINDS WEST AT 8 KTS WITH SEAS OF 2 TO 3 FEET OUT AT 41013 THIS MORNING. TIGHTENING GRADIENT BETWEEN PIEDMONT TROF AND WEAK WESTLANT RIDGE...IN COMBINATION WITH AFTERNOON SEABREEZE NEAR SHORE...WILL BACK WINDS TO THE SOUTHWEST AND SOUTH THIS AFTERNOON. EXPECT WINDS OF 10 TO 15 KTS THIS AFTERNOON WITH SEAS OF AROUND 2 FT. NO FLAGS ON THE HORIZON. && .AVIATION... SOME MID CLOUD ALONG THE COAST SHOULD MOVE OUT THIS AFTERNOON...WITH ONLY SCT CU THROUGH THIS EVENING. POSSIBLE ISOLATED THUNDERSTORM ALONG THE SEA BREEZE...BUT NOT LIKELY. SOME LIGHT FOG POSSIBLE WITH RADIATIONAL COOLING AND LIGHT WINDS TONIGHT. SOUTHWEST FLOW IN THE MORNING TOMORROW...BECOMING SOUTH WITH RESULTANT WIND IN THE AFTERNOON. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && .ILM FORECAST TEAM... SHORT-TERM: RAS MARINE: KREITNER AVIATION: DL && PREVIOUS DISCUSSION (220 AM EDT): .SHORT TERM (TODAY THROUGH FRIDAY NIGHT)... HEAT INDICES TODAY WILL BE A LITTLE LOWER COMPARED TO YESTERDAY... REGARDLESS HOT/MUGGY CONDITIONS WILL CONTINUE. EXPECT THE HEAT INDEX TO BE AROUND 100 THIS AFTERNOON...SLIGHTLY HIGHER IN A FEW AREAS. OTHERWISE...AN ELONGATED AREA OF VORTICITY CENTERED ACROSS EASTERN PA EXTENDS SOUTHWARD INTO WESTERN NC. THIS FEATURE WILL CONTINUE TO LIFT NORTHEAST AND UPPER DIFLUENCE WILL NOT BE AS PRONOUNCED ACROSS NC. EXPECT ONLY WEAK LOW LEVEL CONVERGENCE ALONG A RATHER DIFFUSE INLAND TROUGH THIS AFTERNOON. IN ADDITION...THE RESULTANT SEA BREEZE MAY PROVIDE SOME WEAK SMALL SCALE LIFT BUT IS EXPECTED TO REMAIN CLOSE TO THE COAST. BUFKIT INDICATES SOME CONVECTIVE INHIBITION SO AT THIS POINT CAN NOT JUSTIFY EXCEEDING A 20 POP ONLY GIVEN THE AFOREMENTIONED WEAK MECHANISMS WORK WITH. UPPER LOW CURRENTLY ACROSS THE GREAT LAKES REGION WILL TRANSLATE INTO NEW ENGLAND LATE TONIGHT. AS A RESULT HEIGHTS WILL GRADUALLY INCREASE AS THE SUBTROPICAL RIDGE BUILDS BACK ACROSS THE REGION FRIDAY. THINK THERE WILL BE EVEN LESS COVERAGE IN DIURNAL CONVECTION FRI. FOR MAX/MIN TEMPERATURES HAVE FOLLOWED A BLEND OF MAV/FWC NUMBERS. TEMPERATURES WILL CONTINUE TO BE A COUPLE DEGREES ABOVE CLIMATOLOGY. && .LONG TERM (SATURDAY THROUGH WEDNESDAY)... SUBTROPICAL RIDGE WILL REMAIN IN CONTROL EARLY IN THE EXTENDED... THEN IT WILL SHIFT WESTWARD TOWARD THE LOWER MS VALLEY SUN. ALTHOUGH THE GFS IS CONTAMINATED WITH FEEDBACK WILL HAVE TO WATCH FOR IMPULSES TRAVERSING THE NORTHERN PERIPHERY OF THE RIDGE. HAVE FOLLOWED A SIMILAR TREND TO THE MEX POPS MON-WED TIME FRAME. LOOKS LIKE MAX TEMPERATURES ARE STUCK IN THE 90S THROUGH THE SHORT TERM AND EXTENDED PERIODS. && .MARINE... THE COMBINATION OF BERMUDA HIGH PRESSURE AND LEE SIDE TROUGHING WILL KEEP THE SW FLOW IN PLACE THROUGH THE FORECAST PERIOD. WIND DIRECTION AND SPEED WILL VARY SLIGHTLY DUE TO NORMAL DIURNAL TRENDS...MAINLY THE SEABREEZE. EXPECT WINDS TO REMAIN AT 15 KT OR LESS...WITH SEAS NO GREATER THAN 2 OR 3 FT. && .AVIATION... VFR CONDITIONS TO PREVAIL THROUGH 06Z FRIDAY. THE ONLY EXCEPTION MAY BE AT MYR WHERE MORNING HAZE COULD BRING VISIBILITIES DOWN TO MVFR LEVELS...AND THIS WILL BE COVERED WITH A TEMPO GROUP. AFTERNOON CUMULUS FORMATION IS POSSIBLE...BUT SHOULD BE SCATTERED AT BEST. DEBRIS HIGH CLOUDINESS SHOULD AFFECT THE AREA ONCE AGAIN DURING THE EVENING HOURS. WINDS WILL BACK TO THE SW AS THE DAY PROGRESSES AT ALL TERMINALS...WITH A RESULTANT SEABREEZE ALLOWING WINDS TO BECOME MORE SOUTHERLY AT MYR EARLY IN THE AFTERNOON. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && SHORT/LONG TERM: PFAFF MARINE/AVIATION: JAQ
Hazardous weather outlook, Jul 8, 4:49 AM EDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 449 AM EDT THU JUL 8 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081448- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 449 AM EDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY HOT WEATHER WILL CONTINUE...WITH HEAT INDEX VALUES FROM 99 TO 103 LATE THIS MORNING THROUGH THE AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SRP
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:59 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 46 min |
| Jul 8, 3:32 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.